Alert archive / Mississippi / Flash Flood Watches in 2021

Flash Flood Watch 16, NWS Jackson, MS

September 14, 2021Forrest County, Lamar County, Marion County, Mississippi

NWS Jackson, MS issued this flash flood watch at Sep 14, 2021, 1:54 PM CDT for Forrest County, Lamar County, Marion County, Mississippi. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Sep 14, 2021, 1:54 PM CDT (18:54 UTC)
Expired
Sep 15, 2021, 1:37 PM CDT
In force
24 hr
Issued by
NWS Jackson, MS
Flood severity
None

Counties Forrest County, MS, Lamar County, MS, Marion County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

806 
WGUS64 KJAN 141854
FFAJAN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Jackson MS
Issued by National Weather Service Huntsville AL
154 PM CDT Tue Sep 14 2021

MSZ072>074-150600-
/O.NEW.KJAN.FF.A.0016.210914T1854Z-210916T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion-Lamar-Forrest-
Including the cities of West Hattiesburg, Purvis, Columbia, 
Lumberton, and Hattiesburg
154 PM CDT Tue Sep 14 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

The National Weather Service in Jackson has issued a

* Flash Flood Watch for portions of south central Mississippi and 
  southeast Mississippi, including the following areas, in south 
  central Mississippi, Marion. In southeast Mississippi, Forrest and 
  Lamar.

* Through Thursday morning.

* Tropical Storm Nicholas should weaken to a depression and move 
  slowly east across Louisiana through mid week. This should bring 
  heavy rain and flooding concerns to the region. Anticipating 
  between 2-5 inches of rainfall over portions of southeast 
  Mississippi tonight through Thursday morning, with 
  locally higher amounts possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
842 
WGUS64 KJAN 150224
FFAJAN

Flood Watch
National Weather Service Jackson MS
924 PM CDT Tue Sep 14 2021

MSZ072>074-151030-
/O.CON.KJAN.FF.A.0016.000000T0000Z-210916T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion-Lamar-Forrest-
Including the cities of West Hattiesburg, Purvis, Columbia, 
Lumberton, and Hattiesburg
924 PM CDT Tue Sep 14 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* Portions of south central Mississippi and southeast Mississippi, 
  including the following areas, in south central Mississippi, 
  Marion. In southeast Mississippi, Forrest and Lamar.

* Through Thursday morning.

* Tropical Storm Nicholas has weakened to a depression and will 
  continue to track east, moving slowly across Louisiana through mid 
  week. This should bring heavy rain and flooding concerns to the 
  region. Anticipating between 2-5 inches of rainfall over portions 
  of southeast Mississippi tonight through Thursday morning, with 
  locally higher amounts possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

JNE
733 
WGUS64 KJAN 151021
FFAJAN

Flood Watch
National Weather Service Jackson MS
521 AM CDT Wed Sep 15 2021

MSZ072>074-151830-
/O.CON.KJAN.FF.A.0016.000000T0000Z-210916T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion-Lamar-Forrest-
Including the cities of West Hattiesburg, Purvis, Columbia, 
Lumberton, and Hattiesburg
521 AM CDT Wed Sep 15 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING...

The Flash Flood Watch continues for

* Portions of south central Mississippi and southeast Mississippi, 
  including the following areas, in south central Mississippi, 
  Marion. In southeast Mississippi, Forrest and Lamar.

* Through Thursday morning.

* Tropical Depression Nicholas will continue to track east, moving 
  slowly across Louisiana. This should bring locally heavy rain and 
  flooding concerns to the region. Rainfall accumulations of 2 to 5 
  inches could occur over portions of southeast Mississippi through 
  tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

JC
248 
WGUS64 KJAN 151837
FFAJAN

Flood Watch
National Weather Service Jackson MS
137 PM CDT Wed Sep 15 2021

MSZ072>074-151945-
/O.CAN.KJAN.FF.A.0016.000000T0000Z-210916T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion-Lamar-Forrest-
Including the cities of Columbia, West Hattiesburg, Lumberton, 
Purvis, and Hattiesburg
137 PM CDT Wed Sep 15 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of south central Mississippi
and southeast Mississippi has been cancelled. Flooding is no 
longer expected to pose a threat.

$$

CE

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood watch went out at Sep 14, 12:03 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 14, 12:03 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
Issued by National Weather Service Huntsville AL
1203 PM CDT Tue Sep 14 2021

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:

VFR conditions for all of the terminal sites except for KPIB where
IFR ceilings are occurring. The main impact will be precipitation
from Tropical Storm Nicholas throughout the TAF period. Winds will
remain below 10 kts for the most part as Nicholas weakens while
moving slowly eastward. Precipitation has already begun for
locations along and south of I-20 and expect this precipitation
will continue there throughout much of the TAF period. Further
north, there is still a good bit of uncertainty about how far
north precipitation makes it. For now, it looks like the
precipitation may already be close to the northern extent and have
left the TAFs at KGLH, KGWO, and KGTR dry. Regardless, continued
moisture advection will lead to IFR ceilings late in the TAF
period, after 10-12z at all terminals sites.

&&

.DISCUSSION...

Tropical Storm Nicholas continues to weaken this morning after
making landfall earlier along the Texas Gulf Coast. Moisture from
Nicholas is moving northwards across Louisiana/Mississippi with
PW values increasing to near 2 inches. Radar rainfall estimates
have been light so far and generally under half an inch across
southern portions of the forecast area. The only real impact from
Nicholas across the area will be heavy rainfall that could lead to
some flooding. Rainfall should pickup later today with higher
amounts expected this afternoon and evening. Most models continue
a sharp cutoff in precipitation totals around the I-20 corridor
with rather light amounts north of I-20 with amounts of 2-5 inches
possible across southern portions of the area in Mississippi and
Louisiana.

For the update, increased PoPs in the near-term with the ongoing
light precipitation across southern portions of the area. SBCAPE
values will be low and generally below 750 J/Kg this afternoon,
but did introduce a slight chance for a few rumbles of thunder.
There has been some lightning activity inland along the Louisiana
coast and this may translate further northwards. High temperatures
will be warmer to the north, where less precipitation is
expected, and cooler to the south with more widespread
precipitation. Highs will range from the upper 70s to mid 80s this
afternoon.

Prior discussion below:

Today and tonight: The main story will be the beginning impacts
of Nicholas across our region today into tonight. As of this
morning, Hurricane Nicholas moved slowly inland along the Middle
Texas Coast and has been downgraded to a tropical storm.
Nonetheless, impacts and expectations with this storm remain the
same as before. Nicholas will continue to track parallel to the
Texas/Louisiana coastline over the next few days before becoming a
remnant low across south central Louisiana. The impacts from
Nicholas in our area remain minimal and mostly that of rainfall.
Light rain has been spreading north all night across the ArkLaMiss
and additional showers will continue today. As has been the case,
the impacts have been mostly on the right side of the central of
circulation and this will continue to be the case as it tracks
east. This means that most of the heaviest rainfall should be on
the south side of the system, and closer to the coast. While our
region should see rainfall from this, the heaviest of which should
more affect southern sections of Mississippi and Louisiana. This
has been a trend over the last few model runs of impacting
shifting further south. Latest QPF amounts show that generally
along and south of I-20 should see the highest amounts, with the
Highway 84 corridor seeing around 3 to 5.5 inches. North of the
I-20 corridor, rainfall accumulations are expected to be around
one to two inches, with the least amount coming across portions of
southeast Arkansas and the northwest Delta. Here accumulations
might struggle to reach an inch. Will keep a limited risk for
flooding going for portions of the area but some adjustments may
occur with this forecast package.

Overall for today, it should be a cloudy and off and on rainy day.
With the increase in cloud cover and rain, temperatures will be on
the cooler side once again. The coolest readings will be in the
south, where highs may not get out of the 70s. Farther north, highs
in the mid to upper 80s might again be possible as the effects from
Nicholas will be minimally felt. /28/

Wednesday through Thursday: TC Nicholas will weaken to a remnant
low by Thursday as it tracks very slowly eastward across southern
Louisiana. The threat for heavy rainfall will continue in
association with the low center and for locations extending east
of the low center where southerly flow and coastal convergence
will help to enhance rainfall in the tropical airmass. The bulk of
guidance suggest the heaviest rainfall and most significant
flooding threat will remain south of the forecast area through
this time, but the slow and erratic motion of "Nicholas" will keep
a good bit of uncertainty in the QPF. For now will hold off on a
flash flood watch and maintain a limited flooding threat in the
HWO for southern portions of the forecast area given trends for
less QPF.

Thursday night through Monday: Lingering troughing and deep
southerly flow will continue to transport very moist air into the
forecast area and maintain mostly diurnal convective rainfall
chances as we go through the weekend and into early next week.
Locally heavy rainfall will be possible, but weak ascent will make
it difficult to pinpoint any specific flooding threats. Depending
on how much rainfall falls in the nearer term in association with
the remnants of "Nicholas," there could be the potential for a
flooding threat to evolve. Otherwise, warm and muggy conditions
will be the general rule. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       81  70  79  70 /  68  65  67  41
Meridian      80  68  77  68 /  61  58  64  48
Vicksburg     82  71  81  71 /  73  67  66  36
Hattiesburg   79  70  81  70 /  83  79  76  51
Natchez       78  70  78  70 /  94  82  75  41
Greenville    85  70  84  68 /  37  28  52  24
Greenwood     85  70  84  68 /  40  30  52  26

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Sep 14, 4:55 AM CDT, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
455 AM CDT Tue Sep 14 2021

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>052-056>058-151000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-
Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Smith-Jasper-Clarke-
455 AM CDT Tue Sep 14 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

LAZ023>026-MSZ053>055-059>066-072>074-151000-
Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Copiah-Simpson-
Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
455 AM CDT Tue Sep 14 2021

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Tonight

As Tropical Storm Nicholas moves inland, we may see the threat
for heavy rain increase tonight, and this could lead to a limited
threat for flash flooding.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The threat for heavy rain could continue through mid week over
southern portions of the outlook area in association with the
dissipating tropical system.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

20

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

Nearby

Flash Flood Watches in Mississippi, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.